Tennessee, 2010

Cold in Tennessee, January 2 to 15, 2010

January 2 to 15, 2010 · NWS MEG · 3 events in 3 counties and zones

The most profound cold snap to occur in at least 14 years over West Tennessee occurred during the first two weeks of January 2010. Highs in Memphis stayed below freezing for 11 out of 13 days between January 2nd and January 14th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The most profound cold snap to occur in at least 14 years over West Tennessee occurred during the first two weeks of January 2010. Highs in Memphis stayed below freezing for 11 out of 13 days between January 2nd and January 14th. Lows in Memphis dropped into the single digits for two out of 3 nights between January 8th-January 10th. At least five deaths occurred due to hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 1, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 1, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 PM CST FRI JAN 1 2010

.UPDATE...

UPDATED FOR 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1125 PM CST FRI JAN 1 2010/

UPDATE...

ADDED CHANCE OF FLURRIES AND INCREASED CLOUD COVER FOR THE
REST OF TONIGHT ALONG AND NORTH OF A JONESBORO ARKANSAS TO
SAVANNAH TENNESSEE LINE.

DISCUSSION...

HAVE RECEIVED REPORTS OF VERY LIGHT SNOW NEAR A CORNING ARKANSAS
TO KENNETT MISSOURI LINE WITH THE LIGHT RADAR ECHOES OVER THESE
COUNTIES. THESE TREND MAY CONTINUE THROUGH THE NIGHT. ADDITIONAL
LIGHT SNOW FLURRIES MAY DEVELOP IN THE NORTHERN AREAS MENTIONED
IN THE TOP LINE AS STRATOCUMULUS MOVING IN FROM THE NORTH BEHIND
AN ARCTIC COLD FRONT WILL CONTAIN ALL ICE NUCLEI WITH 925 MB
TEMPERATURES -10C OR COLDER...FAVORABLE FOR PRODUCING LIGHT SNOW
FLURRIES...AS INDICATED BY LATEST KPAH RADAR. NO SNOW ACCUMULATIONS
ARE EXPECTED.

UPDATE HAS BEEN SENT.

MBS

PREV DISCUSSION... /ISSUED 842 PM CST FRI JAN 1 2010/

UPDATE...

MOSTLY CLEAR SKIES WILL SLOWLY GIVE WAY TO PARTLY CLOUDY THROUGH
THE OVERNIGHT HOURS AS A DRY COLD FRONT PUSHES INTO THE AREA. WITH
PERSISTENT NORTHWESTERLY FLOW ALOFT...STILL BELIEVE WIDESPREAD TEENS
WILL BE SEEN ROUGHLY ALONG AND NORTH OF INTERSTATE 40 OVERNIGHT. AS OF
02Z...TEMPERATURES ARE AT OR BELOW FREEZING. BUMPED OVERNIGHT LOWS
DOWN A DEGREE OR TWO AREA WIDE OVERNIGHT. UPDATED ZONES HAVE BEEN
SENT.

CCD

DISCUSSION...

/ISSUED 256 PM CST FRI JAN 1 2010/

SKIES ARE SUNNY ACROSS THE FORECAST AREA THIS AFTERNOON WITH
TEMPERATURES RANGING FROM THE UPPER 20S TO LOWER 40S. HIGH
PRESSURE IS STARTING TO BUILD INTO THE REGION AND WILL REMAIN OVER
THE REGION THROUGHOUT MUCH OF THE WEEKEND. AS A RESULT DRY
CONDITIONS WILL BE FOUND SATURDAY AND SATURDAY NIGHT WITH
TEMPERATURES WELL BELOW NORMAL. AN UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH THE REGION SUNDAY BRINGING A SLIGHT CHANCE OF LIGHT
SNOW OR FLURRIES SUNDAY AND SUNDAY NIGHT. HIGH PRESSURE RETURNS TO
THE FORECAST AREA BY MONDAY BRINGING MORE DRY AND COLD WEATHER TO
THE REGION FOR MONDAY AND TUESDAY. WITH LOW TEMPERATURES EXPECTED
TO BE INTO THE LOWER TEENS OVER NORTHERN SECTIONS OF THE FORECAST
AREA...WINDS CHILLS MAY GET CLOSE TO ZERO BOTH MONDAY MORNING AND
TUESDAY MORNING. AN UPPER LEVEL TROUGH WILL DROP SOUTH OUT OF THE
NORTHERN PLAINS. THIS SYSTEM MAY PRODUCE SOME SNOW ACROSS THE
FORECAST AREA STARTING WEDNESDAY NIGHT AND CONTINUING INTO
THURSDAY. HIGH PRESSURE WILL RETURN TO THE REGION BY NEXT FRIDAY
BRINGING A CONTINUATION OF DRY WEATHER AND COLD TEMPERATURES TO
THE FORECAST AREA.

ARS

&&

.AVIATION...

06Z TAFS

VFR CONDITIONS SHOULD PERSIST AT ALL SITES THROUGH THE PERIOD. A
COLD FRONT WILL CONTINUE TO PUSH INTO THE AREA OVERNIGHT WITH A
LOW/MID LEVEL CLOUD SHIELD. KEPT CIGS AT VFR LEVELS DURING THE EARLY
MORNING HOURS. COULD NOT RULE OUT AN ISOLATED MVFR CIG BUT
CONFIDENCE IS LOW ATTM. ALSO...A FEW SNOW FLURRIES ARE ALSO
POSSIBLE AT KJBR THROUGH THE OVERNIGHT HOURS BUT NOT CONFIDENT
ENOUGH TO MENTION IN TAF. NORTHERLY WINDS AT 8-10 KTS SHOULD
PREVAIL THROUGH THE DAYLIGHT HOURS BEFORE DIMINISHING AFTER 00Z.

CCD

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  23  34  21  33 /  10   0  10  20
MKL  20  31  15  28 /  10   0  10  20
JBR  19  31  17  28 /  10   0  10  20
TUP  23  37  19  36 /   0   0  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 1, 5:05 AM CST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
505 AM CST FRI JAN 1 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
505 AM CST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILL READINGS MAY DROP TO NEAR OR SLIGHTLY BELOW ZERO MONDAY
OR TUESDAY MORNINGS FROM PARTS OF NORTHEAST ARKANSAS ACROSS THE
MISSOURI BOOTHEEL INTO MUCH OF WEST TENNESSEE.

ACCUMULATING SNOW IS POSSIBLE ACROSS PARTS OF THE MIDSOUTH
WEDNESDAY NIGHT AND THURSDAY. THIS IS STILL FAR OUT IN TIME AND
THERE IS MUCH UNCERTAINTY. STAY TUNED TO LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Shelby

When
January 2, 12:00 AM CST to January 15, 2:00 PM CST
Where
Shelby forecast zone
Deaths
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Extremely cold weather killed two people in Memphis and one in Bartlett.

Cold/Wind Chill, Carroll

When
January 2, 12:00 AM CST to January 15, 2:00 PM CST
Where
Carroll forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Extremely cold conditions caused one death in Lavinia.

Cold/Wind Chill, Madison

When
January 2, 12:00 AM CST to January 15, 2:00 PM CST
Where
Madison forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Extremely cold conditions caused one death in Beech Bluff.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Shelby2010-01-0351MaleOutside/Open AreasDirect
Cold/Wind Chill, Shelby2010-01-0455MaleOutside/Open AreasDirect
Cold/Wind Chill, Shelby2010-01-0468MalePermanent HomeDirect
Cold/Wind Chill, Carroll2010-01-0776MaleCampingDirect
Cold/Wind Chill, Madison2010-01-1054FemalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211471, 211472, 211473.